Advertisement

How does sweating affect electrolyte losses?

Michael Bergeron, PhD
Sports Medicine
Sweat electrolyte losses, particularly sodium and chloride, vary by individual. Muscle cramping due to exertional heat stress can be attributed to an electrolyte deficit caused by sweating, as the sodium and chloride lost through sweat are not matched sufficiently by dietary salt intake. Replacing sodium is crucial to enhancing body-water retention and distribution. Some athletes are referred to as “salty sweaters” because they have a relatively high concentration of sodium in their sweat and a high sweat rate. This combination puts these particular athletes at an elevated risk for developing muscle cramps. Knowing how much fluid and electrolytes your body loses through sweating helps you to properly rehydrate after training or competition.

Continue Learning about Metabolic Disorders

Porphyria: Tips for Working With a Healthcare Provider
Porphyria: Tips for Working With a Healthcare Provider
Porphyrias are metabolic disorders related to the buildup of natural chemical compounds called porphyrins, which the body makes during the production ...
Read More
Identifying and Avoiding Common Porphyria Triggers
Identifying and Avoiding Common Porphyria Triggers
Porphyrias are rare metabolic disorders caused by abnormal enzyme activity that affects the way the body produces heme (a substance that is vital to t...
Read More
What are the symptoms of severe dehydration?
The Medical Center of AuroraThe Medical Center of Aurora
It’s vital to catch dehydration early because it doesn’t take long for it to turn into more severe d...
More Answers
Are blood sugar levels important for acid-base metabolism disorders?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
High and low blood sugar levels can make people more susceptible to acid-base metabolism disorders. ...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.